Metformin-associated lactic acidosis – it really happens!

Vidyasagar, Sudha (2017) Metformin-associated lactic acidosis – it really happens! Journal of Clinical and Scientific Research, 6 (1). pp. 35-37. ISSN 2277-5706

[img] PDF
RMS-02213.pdf - Published Version
Restricted to Registered users only

Download (86kB) | Request a copy

Abstract

Metformin-associated lactic acidosis (MALA) in the absence of other risk factors, is extremely rare. A 60-year-old male presented to the emergency department feeling tired and breathless for the preceeding 3 days. He had a 10 year history of type 2 diabetes mellitus (T2DM) and was receiving treatment with metformin. There was no history of fever, cough or orthopnoea. Physical examination was unremarkable. Arterial blood gas analysis showed an increased anion gap metabolic acidosis and raised lactate. Mild pre-renal impairment was also present. There was no evidence of sepsis, heart or liver failure, anaemia or history of alcohol abuse. He received intravenous fluids with resultant normalisation of renal function but lactate levels remained elevated and bicarbonate remained low. At this point a diagnosis of MALA was considered. Metformin was stopped and within 24 hours lactate and bicarbonate levels returned to normal limits. This case highlights the possibility of metformin-treated patients developing lactic acidosis in the absence of other risk factors. Any unwell patient taking metformin should undergo measurement of serum lactate and bicarbonate.

Item Type: Article
Uncontrolled Keywords: Metformin; lactic acidosis.
Subjects: Medicine > KMC Manipal > Medicine
Depositing User: KMC Library
Date Deposited: 20 Mar 2017 04:15
Last Modified: 20 Mar 2017 04:15
URI: http://eprints.manipal.edu/id/eprint/148528

Actions (login required)

View Item View Item